Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Tucson, AZ

July 13, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 13, 2006, 4:58 PM MST for Cochise County, Arizona. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 4:58 PM MST (23:58 UTC)
Expired
Jul 13, 2006, 6:00 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:20 PM MSTFLASH FLOOD3 N Huachuca City, AZRAINFALL OF 1.50 INCHES IN ONE HOUR CAUSED PROPERTY FLOODING NEAR WHETSTONE...WITH SEVERAL WASHES OUT OF THEIR BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 12.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140001
FFWTWC
AZC003-140200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 700 PM MST

* AT 454 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM NEAR WHETSTONE...WHERE 1.00 INCH HAS FALLEN    
  OVER THE PAST 30 MINUTES. EXPECT 1 TO 2 INCHES OF RAINFALL OVER THE   
  NEXT 2 HOURS IN THE WARNING AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENSON

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3200 11016 3198 11044 3142 11045 3144 11008

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 140028
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST THU JUL 13 2006

AZC003-140200-
COCHISE AZ-
523 PM MST THU JUL 13 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR WEST
CENTRAL COCHISE COUNTY...

AT 517 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING NEAR WHETSTONE...WHERE FROM 1.00 TO 2.50 
INCHES OF RAINFALL HAS OCCURED OVER THE PAST ONE HOUR. SEVERAL 
WASHES WERE REPORTED OVERFLOWING THERE BANKS AND FLOODING PROPERTIES 
IN THE WARNING AREA. LOW WATER CROSSINGS WILL LIKELY HAVE 
SIGNIFICANT WATER FLOWS...ESPECIALLY NEAR WHETSTONE. 

THUNDERSTORMS NEAR BENSON AND SIERRA VISTA HAVE WEAKENED...THEREFORE 
THESE LOCATION ARE NO LONGER INCLUDED IN THE WARNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHETSTONE...
SAINT DAVID...KARTCHNER CAVERNS STATE PARK AND FAIRBANK.

ADDITIONAL RAINFALL AMOUNTS OF OF UP TO 1.00 INCH ARE POSSIBLE IN 
THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3191 11016 3190 11044 3162 11043 3164 11016

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 140202
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST THU JUL 13 2006

AZC003-140209-
COCHISE AZ-
659 PM MST THU JUL 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR WEST CENTRAL
COCHISE COUNTY...

THE HEAVY RAINFALL HAS ENDED...HOWEVER RUNOFF FROM EARLIER HEAVY 
RAINS WILL CAUSE AREAS OF PONDED WATER AND FLOW IN WASHES.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3191 11016 3190 11044 3162 11043 3164 11016

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:30 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 1:30 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST THU JUL 13 2006

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL PROVIDE HOT TEMPERATURES
TODAY AND TOMORROW. THERE IS ENOUGH MOISTURE FOR SCATTERED MAINLY
MOUNTAIN THUNDERSTORMS AS WELL. EXPECT AN INCREASE IN THUNDERSTORM
ACTIVITY AS THE HIGH MOVES NORTH.

&&

.DISCUSSION...12Z KTUS SOUNDING SHOWED PRECIPITABLE WATER UP TO 1.5
INCHES AND MORNING SURFACE DEWPTS RUNNING IN THE 50S TO NEAR 60.
THIS HAS HELD BETTER THAN EXPECTED FOR THE AFTERNOON WITH MOST
LOCATIONS IN THE LOWER TO MIDDLE 50S. THE MOST SIGNIFICANT
INHIBITION TO CONVECTION HAS BEEN RELATIVELY WARM MID LEVEL
TEMPERATURES...BUT THIS IS CHANGING OVER THE NEXT 48 HRS AS THE HIGH
MOVES OFF AND MID LEVELS COOL A COUPLE OF DEGREES. WE HAVE SEEN
EXPECTED MOUNTAIN THUNDERSTORM DEVELOPMENT WITH STRUGGLES TO GET OFF
THE HIGHER TERRAIN...BUT THAT COULD CHANGE WITH VIGOROUS OUTFLOWS
LATER THIS AFTERNOON AND EVENING.

OVERALL STILL EXPECTING A MORE PERSISTENT MOISTURE INCREASE AS THE
FLOW BECOMES MORE FAVORABLE AND WE SEE SOME MID LEVEL COOLING WITH
THE HIGH CENTER RECONSOLIDATING TO OUR NORTH OVER THE NEXT 2 TO 3
DAYS. THIS COULD FURTHER BE ENHANCED BY A NICE EASTERLY WAVE LINING
UP TO COME ACROSS NORTHERN MEXICO EARLY IN THE NEW WEEK. AN
INCREASING CONVECTIVE TREND OVER THE NEXT 48 TO 72 HOURS...BACK TO
NEAR NORMAL LEVELS OR EVEN A LITTLE BETTER TO START THE NEW WEEK.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:54 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Jul 13, 4:54 PM MSTSevere Thunderstorm WarningTWCCochise39 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.